Montana, 2010

High Wind in Montana, June 18, 2010

June 18, 2010 · NWS TFX · 1 event in 1 county or zone

Deep surface low pressure moved across eastern Montana creating a tight pressure gradient and strong winds across Blaine County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moved across eastern Montana creating a tight pressure gradient and strong winds across Blaine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 18, 5:45 AM MST, 33 minutes earlier.

Area forecast discussion, Jun 18, 5:45 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 AM MDT FRI JUN 18 2010

...UPDATE TO AVIATION...

.DISCUSSION...
TODAY THROUGH SUNDAY...MOISTURE ASSOCIATED WITH A LOW PRESSURE
SYSTEM OVER SOUTH CENTRAL CANADA CONTINUES TO AFFECT THE AREA EARLY
THIS MORNING. HOWEVER WITH THE LOW MOVING EAST PRECIPITATION HAS
DIMINISHED OVER THE NORTHERN EAST SLOPES OF THE ROCKY MOUNTAINS.
RAIN SHOULD CONTINUE TO AFFECT NORTH CENTRAL MONTANA THIS MORNING
AND THEN DIMINISH THIS AFTERNOON. ISOLATED LOCATIONS OVER FERGUS AND
BLAINE COUNTY CONTINUE TO HAVE HIGH WINDS EARLY THIS MORNING. MODELS
FORECAST LOW LEVEL WINDS TO CONTINUE STRONG AT LEAST INTO EARLY THIS
MORNING SO HAVE EXTENDED THE HIGH WIND WARNING UNTIL NOON TODAY.
OTHERWISE A WEAK UPPER RIDGE WILL MOVE OVER THE SOUTHERN ZONES TODAY
AND SHOULD KEEP THAT AREA DRY BY THIS AFTERNOON. THEN ANOTHER LOW
PRESSURE SYSTEM IS FORECAST TO MOVE INTO THE PACIFIC NORTHWEST
SATURDAY NIGHT AND MOVE SLOWLY EAST ON SUNDAY. IT WILL BRING
INCREASING MOISTURE MAINLY ON SUNDAY. ON SATURDAY THERE WILL BE SOME
INSTABILITY BUT DO NOT SEE MUCH IN THE WAY OF LIFT THUS WILL NOT GET
TOO EXCITED ABOUT STRONG THUNDERSTORMS. SUNDAY LOOKS LIKE A BETTER
DAY FOR STRONGER THUNDERSTORMS WITH INCREASED INSTABILITY AND THE
POSSIBILITY OF A WEATHER DISTURBANCE ALOFT TO HELP TRIGGER
THUNDERSTORMS. WILL MENTION A THREAT OF HAIL AND GUSTY WINDS WITH
THE THUNDERSTORMS ON SUNDAY. BLANK

SUNDAY NIGHT THROUGH FRIDAY NIGHT...MEDIUM RANGE MODELS IN FAIRLY
GOOD AGREEMENT IN CONTINUING THE UNSETTLED PATTERN ACROSS THE AREA.
TWO SHORTWAVE TROUGHS WILL EJECT FROM THE MAIN UPPER LEVEL LONGWAVE
TROUGH OFF THE PACIFIC COAST SUNDAY NIGHT THROUGH TUESDAY. THE FIRST
ONE WILL BRING THE BEST CHANCE FOR PRECIPITATION OF THE TWO...LIKELY
BRINGING SHOWERS TO THE WESTERN MOUNTAINS AND INTO THE CUT BANK AREA
SUNDAY NIGHT INTO MONDAY. EACH DISTURBANCE WILL ALSO BRING A CHANCE
OF AFTERNOON/EVENING THUNDERSTORMS TO THE AREA. TEMPERATURES WILL
REMAIN A FEW DEGREES BELOW NORMAL DURING THIS TIME AS WELL. WEAK
SHORTWAVE RIDGING WILL KEEP THE AREA MOSTLY DRY WITH NEAR NORMAL
TEMPERATURES TUESDAY NIGHT INTO WEDNESDAY EVENING...BUT THERE WILL
STILL BE A SLIGHT CHANCE OF SHOWERS AND AFTERNOON/EVENING
THUNDERSTORMS IN THE MOUNTAINS. THE UPPER LEVEL TROUGH OFF THE
PACIFIC COAST WILL MOVE ONSHORE ON WEDNESDAY...BUT IT WILL SPLIT AS
IT MOVES SLOWLY ACROSS THE FORECAST AREA WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT. THIS WILL RESULT IN A CHANCE OF SHOWERS AND
AFTERNOON/EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...AS
TEMPERATURES FALL SLIGHTLY BELOW NORMAL ONCE AGAIN.  COULSTON

&&

.AVIATION...
UPDATED 1245Z.
LIGHT RAIN ALONG THE CANADIAN BORDER WILL DECREASE LATER THIS
MORNING THROUGH THIS AFTERNOON. THE KCTB/KHVR/KLWT TERMINALS WILL BE
AFFECTED THE MOST BY THIS. CONDITIONS AT KCTB/KLWT WILL MAINLY
REMAIN JUST ABOVE VFR...BUT POCKETS OF HEAVIER RAIN MAY REDUCE
CEILINGS TO MVFR LEVELS. AT KHVR...CEILINGS WILL BE CLOSER TO THE
LOW VFR/HIGH MVFR DIVIDING LINE...WITH HEAVIER RAIN REDUCING
CEILINGS/VISIBILITY TO LOW MVFR/HIGH IFR LEVELS. FARTHER SOUTH
THROUGH CENTRAL MONTANA...KGTF/KHLN WILL REMAIN VFR WITH ONLY A FEW
SHOWERS PASSING OVERHEAD. IN SOUTHWEST MONTANA...KBZN WILL REMAIN
PARTLY CLOUDY THROUGH THE DAY. BREEZY AND GUSTY WESTERLY SURFACE
WINDS WILL ALSO PERSIST THROUGH MOST OF THE DAY. CONDITIONS WILL
IMPROVE OVERALL THIS AFTERNOON INTO THIS EVENING...WITH SKIES
CLEARING AND WINDS DECREASING. HOWEVER...THIS MAY ALLOW PATCHY FOG
TO FORM OVERNIGHT.  COULSTON

&&

.HYDROLOGY...
MANY RIVERS ACROSS THE REGION CONTINUE TO RUN HIGH FROM A
COMBINATION OF SNOW MELT AND RAINFALL RUNOFF. SEVERAL DAMS ARE
ALSO RELEASING WATER IN RESPONSE TO INFLOW TO THE RESERVOIRS. A
PACIFIC WEATHER SYSTEM WILL BRING WET WEATHER TO THE AREA ALONG THE
CANADIAN BORDER THROUGH TODAY AND ADDITIONAL RAINFALL RUNOFF WILL
MOVE THROUGH THE DRAINAGES. SMALL STREAM FLOOD ADVISORIES WILL
REMAIN IN EFFECT FOR THE ENTIRE CWA. WATER LEVELS ON THE BIG HOLE
RIVER NEAR MELROSE ARE ABOVE FLOOD STAGE...AND THE FLOOD WARNING
THERE WILL CONTINUE. ALSO...THE RIVER LEVEL ON THE MISSOURI RIVER
NEAR ULM IS FORECAST TO GO ABOVE FLOOD STAGE SUNDAY AFTERNOON DUE TO
INCREASED WATER RELEASES FROM CANYON FERRY RESERVOIR. THEREFORE...A
FLOOD WATCH HAS BEEN ISSUED FOR THAT POINT. ELSEWHERE...THE LEVEL OF
THE GALLATIN RIVER NEAR LOGAN HAS FALLEN BELOW FLOOD STAGE AND IT IS
FORECAST TO CONTINUE FALLING THROUGH THE DAY. THEREFORE...THE FLOOD
WARNING FOR THAT POINT HAS BEEN CANCELLED. HOWEVER...STRONG
THUNDERSTORMS WITH POTENTIALLY BRIEF HEAVY RAINFALL MAY DEVELOP
AGAIN DURING THE AFTERNOON HOURS OF SATURDAY AND SUNDAY...AND THIS
MAY CAUSE RIVER LEVELS TO RISE AGAIN. THIS SITUATION WILL CONTINUE
TO BE MONITORED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  41  71  48 /  30   0  10  20
CTB  58  37  70  44 /  60  10  10  20
HLN  67  43  74  49 /  20   0  20  20
BZN  72  44  76  48 /  20   0  20  20
WEY  63  38  65  39 /  10   0  20  30
DLN  68  42  74  45 /  10   0  20  10
HVR  57  41  73  49 /  80  10  10  20
LWT  60  38  69  48 /  30  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MDT TODAY BLAINE...FERGUS.

SMALL STREAM FLOOD ADVISORY FOR THE ENTIRE FORECAST AREA UNTIL
SATURDAY MORNING

FLOOD WARNING FOR THE BIG HOLE RIVER NEAR MELROSE CONTINUES

FLOOD WATCH FOR THE MISSOURI RIVER NEAR ULM.

&&

SHORT TERM...BLANK
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 18, 4:47 AM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 AM MDT FRI JUN 18 2010

MTZ047-051-191200-
BLAINE-FERGUS-
547 AM MDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE HIGH WIND WARNING HAS BEEN EXTENDED TO NOON.

THE SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
SATURDAY MORNING.

THERE IS A THREAT OF HAIL AND GUSTY WINDS WITH THUNDERSTORMS
SUNDAY AND POSSIBLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013>015-044>046-048>050-052>055-191200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
547 AM MDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
SATURDAY MORNING.

THERE IS A THREAT OF HAIL AND GUSTY WINDS WITH THUNDERSTORMS
SUNDAY AND POSSIBLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-191200-
BEAVERHEAD-
547 AM MDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT.

FLOOD WARNING IN EFFECT FOR THE BIG HOLE RIVER NEAR MELROSE
UNTIL NOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
SATURDAY MORNING.

THERE IS A THREAT OF HAIL AND GUSTY WINDS WITH THUNDERSTORMS
SUNDAY AND POSSIBLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-191200-
CASCADE-
547 AM MDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL
SATURDAY MORNING.

A FLOOD WATCH IS IN EFFECT FOR THE MISSOURI RIVER NEAR ULM
FOR SUNDAY AFTERNOON THROUGH MONDAY EVENING.

THERE IS A THREAT OF HAIL AND GUSTY WINDS WITH THUNDERSTORMS
SUNDAY AND POSSIBLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Blaine

When
June 18, 6:18 AM MST
Where
Blaine forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Harlem 13S (the Fort Belknap RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234538.